To the Editor.
—In the February 1980 issue of the Archives (140:205-207), Rao et al report a series of patients with hyperparathyroidism (HPT) after head and neck irradiation with x-ray therapy. In the discussion, they mention the absence of reports on HPT after radioactive iodine (131 I) therapy. Tisell et al,1 however, in 1976, described a patient who experienced HPT nine years after 131I therapy for hyperthyroidism. Our series of 77 patients with HPT contains two patients who received sodium iodide I 131 therapy 11 and 20 years before diagnosis of HPT because of toxic nodular goiter. In these same series, there are ten other patients with HPT and foregoing x-ray irradiation for benign diseases in childhood or adolescence.
Report of Cases.
—Case 1.—An 80-year-old woman was treated 11 years previously with 8 mCi of sodium iodide I 131 because of toxic nodular goiter. She was admitted to
Netelenbos JC, Lips P. Hyperparathyroidism After Radioactive Iodine Therapy. Arch Intern Med. 1981;141(11):1555-1556. doi:10.1001/archinte.1981.00340120163040